EconPapers    
Economics at your fingertips  
 

Carry trades and endogenous regime switches in exchange rate volatility

Dooyeon Cho, Heejoon Han and Na Kyeong Lee

Journal of International Financial Markets, Institutions and Money, 2019, vol. 58, issue C, 255-268

Abstract: This paper investigates the profitability of carry trades by taking into account the endogeneity of regime switching between low and high states of exchange rate volatility. The analysis uses an endogenous regime switching model with an autoregressive latent factor, in which the future transition between states depends on the current state as well as the realization of the underlying time series. The results show that carry trades are profitable in a regime with low exchange rate volatility, signifying the failure of uncovered interest rate parity (UIP). However, carry trades yield losses in a regime with high exchange rate volatility, which implies a reversion to UIP. The endogenous latent factor obtained from the model represents historical economic downturns associated with carry trade losses well. It also appears to exhibit a similar pattern to those of two measures of uncertainty, macroeconomic uncertainty and economic policy uncertainty.

Keywords: Endogenous regime switching model; Carry trades; Exchange rate volatility; Latent factor; Uncovered interest rate parity (search for similar items in EconPapers)
JEL-codes: C32 F31 G15 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443118300131
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:58:y:2019:i:c:p:255-268

DOI: 10.1016/j.intfin.2018.11.001

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:intfin:v:58:y:2019:i:c:p:255-268